Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 152, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 6, 2017, 8:52 PM CDT for La Crosse County, Vernon County, Wisconsin. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 8:52 PM CDT (01:52 UTC)
- Expired
- Jul 6, 2017, 9:21 PM CDT
- In force
- 29 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties La Crosse County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 33 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:55 PM CDT | HAIL 1.75 | 4 Sw Saint Joseph, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1175 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.4
The text
As transmitted.
694
WUUS53 KARX 070152
SVRARX
WIC063-123-070245-
/O.NEW.KARX.SV.W.0152.170707T0152Z-170707T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
852 PM CDT THU JUL 6 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern La Crosse County in west central Wisconsin...
Central Vernon County in southwestern Wisconsin...
* Until 945 PM CDT
* At 851 PM CDT, a severe thunderstorm was located near Coon Valley,
or 10 miles east of La Crosse, moving southeast at 20 mph.
HAZARD...Golf ball size hail.
SOURCE...Trained weather spotters. This storm has a long history
of producing golf ball sized hail or larger.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
St. Joseph, Viroqua, Westby, Coon Valley, Springville, Viola,
Liberty, Readstown, Chaseburg, Ross, County Roads G And H,
Brinkman Ridge, Newburg Corners, Fargo, Liberty Pole, Avalanche,
Sugar Grove, and Esofea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing dangerous large hail. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!
&&
LAT...LON 4342 9095 4376 9118 4379 9092 4378 9091
4373 9091 4373 9086 4353 9067 4342 9067
TIME...MOT...LOC 0151Z 322DEG 16KT 4376 9104
HAIL...1.75IN
WIND...<50MPH
$$
Lawrence2 follow-up statements
189
WWUS53 KARX 070213
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
913 PM CDT THU JUL 6 2017
WIC063-070221-
/O.CAN.KARX.SV.W.0152.000000T0000Z-170707T0245Z/
La Crosse WI-
913 PM CDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LA CROSSE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the area.
LAT...LON 4342 9090 4373 9108 4372 9085 4353 9067
4342 9067
TIME...MOT...LOC 0211Z 318DEG 17KT 4369 9093
$$
WIC123-070245-
/O.CON.KARX.SV.W.0152.000000T0000Z-170707T0245Z/
Vernon WI-
913 PM CDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR CENTRAL VERNON COUNTY...
At 911 PM CDT, a severe thunderstorm was located near Westby, or 9
miles north of Viroqua, moving southeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This storm has shown signs of weakening lately, but remains capable
of producing hail up to the size of quarters.
Locations impacted include...
Viroqua, Westby, Coon Valley, Springville, Viola, Liberty, Readstown,
Ross, Liberty Pole, Avalanche, Sugar Grove, Esofea, and Spring Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4342 9090 4373 9108 4372 9085 4353 9067
4342 9067
TIME...MOT...LOC 0211Z 318DEG 17KT 4369 9093
HAIL...1.00IN
WIND...<50MPH
$$
Lawrence445
WWUS53 KARX 070221
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
921 PM CDT THU JUL 6 2017
WIC123-070231-
/O.CAN.KARX.SV.W.0152.000000T0000Z-170707T0245Z/
Vernon WI-
921 PM CDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VERNON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4342 9090 4373 9108 4372 9085 4353 9067
4342 9067
TIME...MOT...LOC 0218Z 322DEG 16KT 4365 9089
$$
LawrenceWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:30 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 6, 6:30 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 630 PM CDT Thu Jul 6 2017 .SHORT TERM...(This evening through Friday) Issued at 240 PM CDT Thu Jul 6 2017 Forecast focus continues to be on thunderstorm potential late this afternoon/evening. There is still quite a bit of uncertainty regarding convective initiation/evolution late this afternoon and this evening. Overnight/early morning convection has helped generate another weak mid-level shortwave that has since moved east of the area. Meanwhile, a synoptic cold front associated with a shortwave trough passing to the north over Canada has been approaching from Minnesota. A few questions still remain on the convective initiation this afternoon. Large scale forcing is weak, with the main upper shortwave displaced north, although a weaker wave could provide modest support by late afternoon. Some mid-level height falls do arrive this evening, too. Boundary layer convergence appears unimpressive along the front with relatively light flow. However, convection could also get a boost from any old outflow boundaries across central Wisconsin. With the overall weak forcing, models show a range of solutions regarding the location and areal extent of convection. This is likely, in part, due to the variability in available boundary layer moisture/capping and weak forcing. Overall, though, confidence remains highest in at least scattered thunderstorm development late this afternoon/evening across central Wisconsin with slightly better upper forcing along with the synoptic/outflow boundaries providing some low-level convergence. The degree of convective development is more uncertain farther south and west, with overall confidence lowering in these areas. With the weak forcing and the front still to the northwest into the late afternoon, in the absence of any outflow boundary related development, would not be surprised to see convection a little slower to develop towards early evening. That said, the convective environment will be favorable for severe storms with MLCAPE in the 1500-2500 J/kg range along with 25-40 kts of deep layer shear. Although shear is not terribly high, it may be enough for a few supercells to start if storms form before a messier/linear storm mode ensues, dependent on storm coverage. Large hail and damaging winds will be the primary threats, although will have to watch rainfall if any mesoscale boundaries help trigger repeated storms over a particular area, especially across central Wisconsin, where a few areas received over 2 inches of rain yesterday. Expect the storms to largely exit the region by late in the evening behind the frontal passage. Cooler and less humid air will filter across the region on Friday behind the front. A shortwave trough dropping south during the afternoon could result in a few afternoon showers/storms, especially over western Wisconsin. With the drier airmass, instability will be much lower, but the combination of up to 1000 J/kg MLCAPE and 40 kts of deep layer shear, a few strong storms could develop during peak heating, especially across central Wisconsin. Highs will be in the 70s to low 80s. .LONG TERM...(Friday night through Thursday) Issued at 240 PM CDT Thu Jul 6 2017 Northwest flow will persist through the period with the mean longwave ridge position expected to gradually translate from the Rockies this weekend towards the plains later next week. For the weekend, high pressure at the surface on Saturday should lead to mainly dry day. Some model solutions have tried to develop a few storms later in the day and evening across northeast Iowa with some weak warm/moist advection. Otherwise, for Sunday and into next week, deterministic model guidance indicates the potential for several upper level waves to impact the area. Timing of these systems and associated thunderstorm chances remain tough to pin down. There is a general consensus, though, of one such wave bringing increased chances for showers/storms later Sunday or Monday with lower confidence in timing these disturbances through the middle of next week. Temps look to remain close to seasonal averages through much of this period. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 630 PM CDT Thu Jul 6 2017 A cold front continues to makes its approach, with a few isolated showers and thunderstorms trying to develop north of I-90 at the moment ahead of that feature. There remains a very small risk that a rogue shower or storm could impact LSE or RST through late evening, though confidence has increased that in all likelihood those spots will remain dry, with VFR conditions expected right on through Friday afternoon as drier air works in behind the front, though with some diurnal cumulus development expected on Friday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM AVIATION...Lawrence
Hazardous weather outlook, Jul 6, 2:30 PM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 230 PM CDT Thu Jul 6 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-071200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 230 PM CDT Thu Jul 6 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Rest of This Afternoon and Tonight Scattered severe storms are possible this evening between 6 PM and 11 PM. The highest threat for severe weather looks to be across portions of central Wisconsin, mainly along and east of Interstate 94. Damaging winds, large hail and locally heavy rainfall are the primary threats. Isolated hail greater than 2 inches in diameter is possible. Over central Wisconsin, an isolated tornado cannot be ruled out, however, the tornado threat appears low at this time. In addition, heat indices will reach into the 95 to 100 range this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be periodic thunderstorm chances through the weekend into early next week. However, it remains too early to discern any severe threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 PM and 11 PM. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
In the hours before
Special weather statement, Jul 6, 8:10 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service La Crosse WI
810 PM CDT THU JUL 6 2017
WIZ034-042-070200-
Jackson-Monroe-
810 PM CDT THU JUL 6 2017
...TWO STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN JACKSON AND
CENTRAL MONROE COUNTIES...
At 809 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of North Bend to near
Sparta. Movement was southeast at 25 mph.
Nickel size hail is possible with these storms. Additionally these
sstorms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.
Locations that will be impacted include...
Sparta, Tomah, Fort Mc Coy, Cataract, Franklin, Glendale, Irving,
Norwalk, Wilton, Melrose, Ridgeville, Kendall, Shamrock, Lost Falls
Campground.
LAT...LON 4381 9073 4399 9092 4407 9091 4407 9100
4422 9116 4425 9115 4426 9117 4428 9116
4425 9079 4377 9031
TIME...MOT...LOC 0109Z 284DEG 21KT 4422 9107 4395 9075
AJLocal storm report, Jul 6, 8:15 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
815 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL TREMPEALEAU 44.01N 91.44W
07/06/2017 E2.75 INCH TREMPEALEAU WI LAW ENFORCEMENT
REPORTED IN THE CITY OF TREMPEALEAU.
&&
LAWRENCESpecial weather statement, Jul 6, 8:18 PM CDT, 34 minutes before
Special Weather Statement National Weather Service La Crosse WI 818 PM CDT THU JUL 6 2017 WIZ017-070200- Taylor- 818 PM CDT THU JUL 6 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TAYLOR COUNTY... At 817 PM CDT, a strong thunderstorm was located near Hawkins, or 13 miles east of Ladysmith, moving southeast at 35 mph. Nickel size hail is possible with this storm. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Locations impacted include... Jump River, The Mondeaux Flowage, Perkinstown, Kathryn Lake, North Twin Lake, The Miller Dam Flowage, County Roads D And N and Hannibal. LAT...LON 4529 9039 4514 9071 4538 9089 4538 9049 TIME...MOT...LOC 0117Z 326DEG 30KT 4550 9082 AJ
Local storm report, Jul 6, 8:23 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
823 PM CDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 5 N ONALASKA 43.96N 91.22W
07/06/2017 E0.75 INCH LA CROSSE WI TRAINED SPOTTER
&&
DTJLocal storm report, Jul 6, 8:41 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
841 PM CDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL ONALASKA 43.89N 91.22W
07/06/2017 M1.50 INCH LA CROSSE WI TRAINED SPOTTER
&&
DTJLocal storm report, Jul 6, 8:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
851 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 3 W SAINT JOSEPH 43.78N 91.10W
07/06/2017 M1.75 INCH LA CROSSE WI NWS EMPLOYEE
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:20 PM CDT | Special Weather Statement | ARX | Adams | 25 min |
| Jul 6, 7:40 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 50 min |
| Jul 6, 7:46 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 44 min |
| Jul 6, 8:10 PM CDT | Special Weather Statement | ARX | Monroe | 50 min |
| Jul 6, 8:10 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 50 min |
| Jul 6, 8:18 PM CDT | Special Weather Statement | ARX | Taylor | 42 min |
| Jul 6, 8:27 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 48 min |
| Jul 6, 8:51 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe | 39 min |
| Jul 6, 9:11 PM CDT | Areal Flood Advisory | ARX | Adams | 3 hr |
| Jul 6, 9:18 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 42 min |
| Jul 6, 10:19 PM CDT | Special Weather Statement | ARX | Clark | 41 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.